Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 12:04 PM CDT for Pipestone County, Rock County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 1998, 12:04 PM CDT (17:04 UTC)
- Expired
- May 15, 1998, 12:35 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Pipestone County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 9:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1068 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
399 WUUS1 KFSD 151705 RRA SVRFSD MNC117-133-151735- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1204 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIPESTONE COUNTY IN SOUTHWESTERN MINNESOTA ROCK COUNTY IN SOUTHWESTERN MINNESOTA * UNTIL 1235 PM CDT * AT 1201 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DAMAGING WINDS 23 MILES SOUTH OF PIPESTONE OR 8 MILES SOUTH OF HARDWICK MOVING NORTH AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EDGERTON AROUND 1205 PM CDT JASPER AROUND 1205 PM CDT TROSKY AROUND 1210 PM CDT IHLEN AROUND 1210 PM CDT HATFIELD AROUND 1215 PM CDT WOODSTOCK AROUND 1220 PM CDT PIPESTONE AROUND 1220 PM CDT AT 1202 AM 70 TO 80 MILE AN HOUR WIND GUSTS WERE REPORTED AT MAGNOLIA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 10:00 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 15, 10:00 AM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 AM CDT FRI MAY 15 1998 UPDATED MN/IA ZNS AND DAKOTA CO NE FOR SVR TSTM WATCH. REST OF FCST LOOKS OK FOR NOW WITH SHWRS/TSTMS EXTNDG WWD FROM SVR AREA. HWVR WILL TAKE A FRTHR LOOK AT TEMPS SHRTLY FOR HIGHS MAYBE NOT MAKING THE GRADE DUE TO CLDS AND SHWRS. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, May 15, 10:25 AM CDT, 1 hour 39 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT FRI MAY 15 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN DAKOTAS AND EASTERN NEBRASKA INTO MINNESOTA AND IOWA THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN ALONG THE FRONT OVER MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS NEAR THE FRONT WILL END AS THE FRONT MOVES EAST OF THE AREA TONIGHT. SDZ038-050-052-053-057>059-063-064-160500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054>056-060>062-065>071-NEZ013-160500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ENDING BY EARLY EVENING. ISOLATED STORMS COULD BE SEVERE THIS AFTERNOON. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED UNTIL 500 PM CDT. MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-031-032- NEZ014-160500- COTTONWOOD-JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH- SIOUX-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON. SOME RISK OF SEVERE STORMS MAY CONTINUE INTO THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY UNTIL 300 PM CDT AND STILL POSSIBLE UNTIL 700 PM CDT WILLIAMS
Special weather statement, May 15, 10:25 AM CDT, 1 hour 39 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT FRI MAY 15 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT WILL MOVE SLOWLY EAST FROM THE EASTERN DAKOTAS AND EASTERN NEBRASKA INTO MINNESOTA AND IOWA THIS AFTERNOON AND EVENING. LOW PRESSURE WILL STRENGTHEN ALONG THE FRONT OVER MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS NEAR THE FRONT WILL END AS THE FRONT MOVES EAST OF THE AREA TONIGHT. SDZ038-050-052-053-057>059-063-064-160500- AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD- SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT. SHOWERS AND THUNDERSTORMS THIS AFTERNOON ARE NOT EXPECTED TO BE SEVERE. * SIGNIFICANT WEATHER: NONE * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ039-040-054>056-060>062-065>071-NEZ013-160500- BON HOMME-BROOKINGS-CLAY-HANSON-HUTCHINSON-KINGSBURY-LAKE-LINCOLN- MC COOK-MINER-MINNEHAHA-MOODY-TURNER-UNION-YANKTON-DIXON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ENDING BY EARLY EVENING. ISOLATED STORMS COULD BE SEVERE THIS AFTERNOON. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED UNTIL 500 PM CDT. MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-031-032- NEZ014-160500- COTTONWOOD-JACKSON-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE-ROCK- BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-LYON-OBRIEN-OSCEOLA-PLYMOUTH- SIOUX-WOODBURY-DAKOTA- INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON... LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER... SPIRIT LAKE...STORM LAKE 1025 AM CDT FRI MAY 15 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS...SOME WITH DAMAGING WINDS...WILL MOVE ACROSS THE AREA THROUGH MID AFTERNOON. SOME RISK OF SEVERE STORMS MAY CONTINUE INTO THIS EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY UNTIL 300 PM CDT AND STILL POSSIBLE UNTIL 700 PM CDT WILLIAMS
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.